Alert archive / Kansas / Special Weather Statements in 2020

Special Weather Statement, NWS Wichita, KS

August 13, 2020Chase County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 13, 2020, 3:21 AM CDT for Chase County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2020, 3:21 AM CDT (08:21 UTC)
Expired
Aug 13, 2020, 3:45 AM CDT
In force
24 min
Issued by
NWS Wichita, KS

County Chase County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1697 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WWUS83 KICT 130821
SPSICT

Special Weather Statement
National Weather Service Wichita KS
321 AM CDT Thu Aug 13 2020
 
KSZ053-069-070-130845-
Butler KS-Greenwood KS-Chase KS-
321 AM CDT Thu Aug 13 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Butler County in south central Kansas...
  Northwestern Greenwood County in southeastern Kansas...
  Southern Chase County in east central Kansas...

* Until 345 AM CDT.

* At 319 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 12 miles east of Burns, or 16 miles
  southeast of Florence...moving southeast at 35 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be 
possible with this storm.

* Locations impacted include...
  Cassoday, Matfield Green, Cedar Point, Eureka City Lake, Thrall,
  Wonsevu and El Dorado Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3794 9684 3835 9684 3808 9616 3779 9635
TIME...MOT...LOC 0821Z 301DEG 31KT 3813 9666 

$$

VAUGHAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 13, 3:01 AM CDT, 20 minutes earlier.

Area forecast discussion, Aug 13, 3:01 AM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
301 AM CDT Thu Aug 13 2020

.SHORT TERM...(Today through tonight)
Issued at 251 AM CDT Thu Aug 13 2020

Ongoing convection this morning is being fed by a deeper layer of
low to mid level WAA and an impressive, and deep, plume of moisture
in the low to mid levels. In fact, within that plume of moisture,
00z RAOBs from last night at DDC and OUN show 850mb dewpoints
near record levels. The ongoing warm/moist advection may wane
some, but never really shuts off completely. This should allow the
ongoing storms to be sustained well into the morning, and possibly
even into this afternoon. Additionally, recent water vapor
imagery appears to show a s/w moving off the Central High Plains.
This is probably supporting the ongoing convection over the Flint
Hills, but may support renewed convection from western into
central KS.

The focus of the strongest WAA gradually shifts east some with time,
but may continue to feed the western flank of the Flint Hills
storms. If this trend continues, the threat of flash flooding would
increase, especially given the impressive reservoir of moisture they
are able to tap into. Even if they remain progressive, intense
rainfall rates could support at least a few instances of flooding.

Ongoing convection this morning may have a tendency to fester
through much of the day, and possibly even into tonight, given the
persistent WAA and plume of moist/unstable air to tap into. Recent
RAP runs show some drier low/mid level air attempting to nose into
southwest/southern KS through the day, which may favor at least a
temporary decrease in early-day convection. However, models have
been consistent in moistening that layer again by this
evening/tonight. So, another possible scenario is convection wanes
some this morning, then redevelops by late this afternoon into
tonight.

Given the available moisture/instability, intense rainfall rates
will continue to be a concern. Flash Flood Guidance (FFG) is pretty
high (2-5"), but those higher rainfall rates can cause problems,
especially in urban areas. If any training were to occur, the threat
of flooding would increase.

30-40kt deep layer shear, moderate instability, and steep lapse
rates will continue to support a severe threat, especially storms
that develop near the moisture/instability gradient.

Temperatures today will be highly dependent on cloudcover/storm
coverage.

Martin

.LONG TERM...(Friday through Wednesday)
Issued at 251 AM CDT Thu Aug 13 2020

NW flow regime will reside across the Great Plains during this
period, with at least a couple of cold fronts forecast to drop south
through Kansas. The first front will move through later Friday or
Saturday, with accompanying convection. Modest NW flow perpendicular
to the frontal boundary should allow discrete, or semi-discrete,
convection to form along the front in a moderate to strongly
unstable airmass, possibly growing upscale with time. Thinking
convection Friday will be key in whether or not additional
convection will occur Saturday. If Friday's convection ends up more
widespread, there may be less potential for storms Saturday as the
actual synoptic front moves through. If less convection occurs
Friday, then the risk of storms/severe weather could be higher on
Saturday.

In the wake of the front, a cooler and more stable boundary layer is
expected, offering a reprieve from the heat and humidity. However,
the front will likely get hung up along the Front Range of the
Rockies, setting up a baroclinic zone from Colorado southeast into
Oklahoma. This may support daily rounds of convection over the High
Plains, some of which may attempt to ride southeast along the
frontal zone, possibly clipping western portions of central KS (west
of I-135). A second front may move through portions of the Central
Plains towards the middle of next week, with another round of
scattered storms possible.

Martin

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1139 PM CDT Wed Aug 12 2020

Aviation concerns remain storms into Thu morning along with some
low clouds along our western flank.

Storms have already developed over south central KS along a tight
mid level baroclinic zone. For the next few hours KICT will be the
site having the best chance to be affected. After 09z, better
chances will shift to KCNU. Still thinking some hail will be
possible with the stronger storms along with brief heavy rain. The
threat should end at KCNU around 14z.

Low clouds and some fog also still look to develop over western KS
overnight. Will keep with some MVFR conditions at KGBD-KRSL and
will put a brief period of IFR conditions at KGBD after 10z. Still
feel the bulk of the really low cigs and vis will be just west of
the forecast area.

&&

.HYDROLOGY...
Issued at 251 AM CDT Thu Aug 13 2020

Moderate instability plus continued lift in a very moist environment
will favor intense rainfall rates with thunderstorms through
tonight. Flash Flood Guidance is a bit high, and ranges from 2-5"
(lowest over south-central KS). But, with intense rainfall rates,
flash flooding is certainly possible, especially urban areas. Should
storms move slower over any one area, the threat of flooding would
increase.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    91  72  93  71 /  10  10   0   0
Hutchinson      90  70  93  69 /  20  10   0  10
Newton          90  71  92  70 /  10  10  10  10
ElDorado        88  71  91  70 /  30  10  10   0
Winfield-KWLD   90  73  92  71 /  20  20  10   0
Russell         90  69  92  68 /  20  10   0  20
Great Bend      89  69  92  68 /  20  10   0  20
Salina          90  70  93  70 /  40  10  10  20
McPherson       89  70  92  69 /  20  10   0  10
Coffeyville     91  73  92  72 /  70  30  10   0
Chanute         89  71  91  71 /  80  30  10   0
Iola            89  71  91  70 /  70  30  20   0
Parsons-KPPF    89  72  92  71 /  80  30  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...RBL
HYDROLOGY...RM
Hazardous weather outlook, Aug 13, 3:10 AM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
310 AM CDT Thu Aug 13 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-140815-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
310 AM CDT Thu Aug 13 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Thunderstorms will continue to impact the Flint Hills area this
morning with intense rainfall rates and possible flooding.
Additionally, the strongest cores may produce 40-60 mph wind gusts
and hail up to golfball size. Thunderstorms may continue to threaten
this area into late this evening. Elsewhere, thunderstorms are
possible through tonight, but confidence in development is lower.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms may accompany a cold front Friday night or Saturday
and again towards the middle of next week. Some of those
thunderstorms could be strong to severe.

Heat indices of 100-105 degrees are possible Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight, but any
reports of severe weather are appreciated.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Martin

In the hours before

Special weather statement, Aug 13, 1:46 AM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
146 AM CDT Thu Aug 13 2020

KSZ052-053-069-130715-
Butler KS-Marion KS-Chase KS-
146 AM CDT Thu Aug 13 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Butler County in south central Kansas...
  Southeastern Marion County in central Kansas...
  Southwestern Chase County in east central Kansas...

* Until 215 AM CDT.

* At 144 AM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from Burns to near El Dorado to near Atlanta...and moving
  east at 20 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  El Dorado, Leon, Burns, Latham, Rosalia, Cassoday, El Dorado
  Airport, Beaumont, El Dorado Lake, El Dorado State Park and
  Wonsevu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3780 9686 3815 9704 3824 9666 3809 9652
      3748 9653 3748 9690
TIME...MOT...LOC 0645Z 265DEG 15KT 3809 9692 3781 9677 3748 9682

VAUGHAN
Special weather statement, Aug 13, 2:00 AM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
200 AM CDT Thu Aug 13 2020

KSZ093-130730-
Cowley KS-
200 AM CDT Thu Aug 13 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Cowley County in south central Kansas...

* Until 230 AM CDT.

* At 158 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Burden, or 9
  miles east of Winfield...moving east at 15 mph.

Hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Burden, Dexter, Atlanta, Cambridge and Winfield City Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3715 9691 3748 9699 3748 9653 3711 9652
TIME...MOT...LOC 0700Z 265DEG 11KT 3725 9680

VAUGHAN
Special weather statement, Aug 13, 2:14 AM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
214 AM CDT Thu Aug 13 2020

KSZ069-130745-
Butler KS-
214 AM CDT Thu Aug 13 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Butler County in south central Kansas...

* Until 245 AM CDT.

* At 211 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over El Dorado...
  moving east at 15 mph.

Hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  El Dorado, Leon, Burns, Rosalia, Cassoday, El Dorado Airport,
  Beaumont, El Dorado Lake and El Dorado State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3773 9694 3809 9703 3808 9652 3752 9653
TIME...MOT...LOC 0714Z 265DEG 11KT 3785 9686

VAUGHAN
Special weather statement, Aug 13, 2:33 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
233 AM CDT Thu Aug 13 2020

KSZ069-070-093-094-098-130815-
Butler KS-Cowley KS-Greenwood KS-Chautauqua KS-Elk KS-
233 AM CDT Thu Aug 13 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Butler County in south central Kansas...
  Northeastern Cowley County in south central Kansas...
  Western Greenwood County in southeastern Kansas...
  Northwestern Chautauqua County in southeastern Kansas...
  Western Elk County in southeastern Kansas...

* Until 315 AM CDT.

* At 230 AM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from 12 miles southeast of Burns to near Leon to near
  Burden...and moving east at 30 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  El Dorado, Augusta, Eureka, Leon, Howard, Burden, Moline, Severy,
  Grenola, Atlanta, Latham, Elk Falls, Rosalia, Cassoday, Cambridge,
  Climax, Eureka City Lake, El Dorado State Park, Thrall and Eureka
  Airport.

LAT...LON 3807 9617 3765 9619 3711 9621 3721 9685
      3773 9703 3807 9674
TIME...MOT...LOC 0732Z 279DEG 28KT 3800 9669 3769 9683 3731 9672

VAUGHAN
Special weather statement, Aug 13, 2:50 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
250 AM CDT Thu Aug 13 2020

KSZ052-053-069-070-130815-
Butler KS-Greenwood KS-Marion KS-Chase KS-
250 AM CDT Thu Aug 13 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Butler County in south central Kansas...
  Northwestern Greenwood County in southeastern Kansas...
  Southeastern Marion County in central Kansas...
  Southern Chase County in east central Kansas...

* Until 315 AM CDT.

* At 247 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 13 miles east of
  Burns, or 17 miles southeast of Florence...moving southeast at 35
  mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Florence, Burns, Cassoday, Matfield Green, Cedar Point and Wonsevu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3817 9699 3841 9686 3810 9626 3783 9647
      3789 9671
TIME...MOT...LOC 0750Z 301DEG 31KT 3811 9664

VAUGHAN
Special weather statement, Aug 13, 3:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
321 AM CDT Thu Aug 13 2020

KSZ053-069-070-130845-
Butler KS-Greenwood KS-Chase KS-
321 AM CDT Thu Aug 13 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Butler County in south central Kansas...
  Northwestern Greenwood County in southeastern Kansas...
  Southern Chase County in east central Kansas...

* Until 345 AM CDT.

* At 319 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 12 miles east of Burns, or 16 miles
  southeast of Florence...moving southeast at 35 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Cassoday, Matfield Green, Cedar Point, Eureka City Lake, Thrall,
  Wonsevu and El Dorado Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3794 9684 3835 9684 3808 9616 3779 9635
TIME...MOT...LOC 0821Z 301DEG 31KT 3813 9666

VAUGHAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 10:56 PM CDTSpecial Weather StatementICTSumner34 min
Aug 12, 11:34 PM CDTSpecial Weather StatementICTCowley26 min
Aug 12, 11:56 PM CDTSevere Thunderstorm WarningICTCowley, Sumner64 min
Aug 13, 12:01 AM CDTSpecial Weather StatementICTSedgwick29 min
Aug 13, 12:19 AM CDTSpecial Weather StatementICTMarion26 min
Aug 13, 12:33 AM CDTSpecial Weather StatementICTCowley27 min
Aug 13, 12:42 AM CDTSpecial Weather StatementICTButler33 min
Aug 13, 1:00 AM CDTSpecial Weather StatementICTCowley30 min
Aug 13, 1:15 AM CDTSpecial Weather StatementICTButler30 min
Aug 13, 1:18 AM CDTSevere Thunderstorm WarningICTCowley33 min
Aug 13, 1:36 AM CDTSpecial Weather StatementICTCowley24 min
Aug 13, 1:46 AM CDTSpecial Weather StatementICTButler29 min
Aug 13, 2:00 AM CDTSpecial Weather StatementICTCowley30 min
Aug 13, 2:14 AM CDTSpecial Weather StatementICTButler31 min
Aug 13, 2:33 AM CDTSpecial Weather StatementICTButler, Chautauqua, Cowley, Elk, Greenwood42 min
Aug 13, 2:42 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood63 min
Aug 13, 2:50 AM CDTSpecial Weather StatementICTChase25 min
Aug 13, 3:06 AM CDTAreal Flood WarningICTButler7 hr
Aug 13, 3:48 AM CDTSpecial Weather StatementICTCowley57 min
Aug 13, 3:52 AM CDTSpecial Weather StatementICTGreenwood38 min
Aug 13, 4:04 AM CDTAreal Flood WarningICTChase7 hr
Aug 13, 4:53 AM CDTSpecial Weather StatementICTChase52 min
Aug 13, 5:46 AM CDTSpecial Weather StatementICTChase29 min
Aug 13, 6:09 AM CDTSpecial Weather StatementICTGreenwood36 min
Aug 13, 7:17 AM CDTAreal Flood WarningICTChase4 hr

Nearby

Special Weather Statements in Kansas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.